... to be taken 1 a day, for Bacterial Pneumonia. After a couple of days my calf, ankle, & foot swelled up and the tendon in the heel was real painful. That was over a month ago. The swelling has gone down a lot but is still slightly swollen and the pain in the heel area is still there. I am 75 yrs "young" and due to COPD I exercise twice a week on the treadmill & stepper. Will the swelling & pain ever clear up or is this a permanent situation?
The tendon problems are a serious and unfortunate side effect of the Levaquin that many people suffer. Hopefully it will subside for you, it just takes a long time to do so. In the meantime, use care especially when using the stair stepper. Tendon injuries can be extremely painful and take a very long time to heal. Sending you best wishes for a full recovery!
You need to contact your Dr about this. It is a serious side effect, as mentioned. I would say to take a rest from the stepper and treadmill until you see a Dr. It can actually cause the tendon to rupture so be very careful. See black box warning:
Fluoroquinolones, including LEVAQUIN® , are associated with an increased risk of tendinitis and tendon rupture in all ages. This risk is further increased in older patients usually over 60 years of age, in patients taking corticosteroid drugs, and in patients with kidney, heart or lung transplants [See WARNINGS AND PRECAUTIONS].
Tendinopathy and Tendon Rupture
Fluoroquinolones, including LEVAQUIN® , are associated with an increased risk of tendinitis and tendon rupture in all ages. This adverse reaction most frequently involves the Achilles tendon, and rupture of the Achilles tendon may require surgical repair. Tendinitis and tendon rupture in the rotator cuff (the shoulder), the hand, the biceps, the thumb, and other tendon sites have also been reported. The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is further increased in older patients usually over 60 years of age, in those taking corticosteroid drugs, and in patients with kidney, heart or lung transplants. Factors, in addition to age and corticosteroid use, that may independently increase the risk of tendon rupture include strenuous physical activity, renal failure, and previous tendon disorders such as rheumatoid arthritis. Tendinitis and tendon rupture have been reported in patients taking fluoroquinolones who do not have the above risk factors. Tendon rupture can occur during or after completion of therapy; cases occurring up to several months after completion of therapy have been reported. LEVAQUIN® should be discontinued if the patient experiences pain, swelling, inflammation or rupture of a tendon. Patients should be advised to rest at the first sign of tendinitis or tendon rupture, and to contact their healthcare provider regarding changing to a non-quinolone antimicrobial drug.
- Levaquin Information for Consumers
- Levaquin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levaquin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Oct 2012 • 2 answers
Posted 29 May 2013 • 1 answer
Posted 28 Jan 2017 • 1 answer
Posted 25 Mar 2017 • 2 answers
Posted 20 Jan 2018 • 0 answers